MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4006C0410
Medical Device Problem Code Premature Separation (4045)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/08/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Evaluation of the returned pc400 confirmed that the embolization coil was detached from the pusher assembly.Further evaluation revealed that the pet lock was separated, and the pull wire was retracted from its initial position inside the pusher assembly.This typically occurs during a successful detachment.Based on the reported complaint, the root cause of the pet lock becoming separated and pull wire being retracted could not be determined.Further evaluation revealed ovalization throughout the distal length of the pusher assembly and offset coil winds on the embolization coil.This damage was incidental to the complaint and the root cause could not be determined.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the carotid-cavernous fistula (ccf) using a penumbra coil 400 (pc400), a px slim delivery microcatheter (px slim), a benchmark bmx96 access system (bmx96), a non-penumbra catheter, a non-penumbra microcatheter, and a non-penumbra coil.During the procedure, the physician obtained transvenous access using the bmx96 and non-penumbra catheter.The physician placed a non-penumbra microcatheter and px slim side by side into the distal portion of the fistula and then, advanced a pc400 into the target vessel, but determined the pc400 was too large for the vessel and was removed.Next, a smaller pc400 was advanced into the fistula; however, the physician noticed the pc400 was also too large for the vessel and the coil would move back into the cavernous sinus and out of the fistula due to the high flow.The physician pulled the entire pc400 back into the px slim with the coil still visible at the tip of the px slim.The physician then advanced the non-penumbra coil through the other microcatheter.It was reported that the px slim containing the pc400 was superimposed on the other microcatheter, and the physician was unable to visualize the proximal marker band of the non-penumbra microcatheter.The physician decided to pull back on the pc400 within the px slim out from visualization and advanced the non-penumbra coil further into the fistula.Prior to detaching the other coil in the target location, the physician decided to remove the pc400 from the px slim; however, upon pulling the pusher assembly of the pc400, the physician noticed the pc400 had unintentionally detached inside the px slim.The px slim was removed containing the detached pc400 and the coil was flushed out.The physician decided not to use the px slim for the remainder of the procedure.The procedure was completed using an additional new non-penumbra microcatheter, same microcatheter, same bmx96, and same catheter and new non-penumbra coils.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key17865906
Report Number3005168196-2023-00451
Device Sequence Number20705422
Product Code HCG
UDI-Device Identifier00814548018232
UDI-Public814548018232
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 10/03/2023
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number4006C0410
Device Lot NumberF00006140
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/13/2023
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/08/2023
Initial Report FDA Received Date10/03/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/28/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age85 YR
Patient SexFemale
Date Report Sent to FDA01/01/2005